Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS State College, PA

June 4, 2002Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 4, 2002, 7:04 PM EDT for Centre County, Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 7:04 PM EDT (23:04 UTC)
Expired
Jun 4, 2002, 8:00 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The radar

The State College radar (KCCX), 15 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:35 PM EDTHail 0.75State College, PAPenny sized hail was reported in State College.
Jun 4, 8:10 PM EDTThunderstorm Wind 50 EState College, PATrees were down in State College.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 042304
SVRCTP
PAC027-050000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
704 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN PENNSYLVANIA

* UNTIL 800 PM EDT.

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PHILIPSBURG...OR 15 MILES SOUTHEAST OF
  CLEARFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACK MOSHANNON SP AT 715 PM.
  PARK FOREST AT 730 PM.
  STATE COLLEGE AT 740 PM.
  

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:40 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 4, 6:40 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
640 PM EDT TUE JUN 4 2002

UPDATED TO ADD ENHANCED WORDING FOR SVR THUNDERSTORM WATCH.

.CTP...SVR THUNDERSTORM WATCH UNTIL 11 PM WESTERN HALF OF CWA
(EXCEPT WARREN COUNTY).

FITZGERALD

In the hours before

Special weather statement, Jun 4, 5:41 PM EDT, 1 hour 23 minutes before
PAZ005-006-010>012-017>019-024>028-033>037-041-045-046-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT TUE JUN 4 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...SOMERSET...FRANKLIN...BEDFORD...JUNIATA...HUNTINGDON...
BLAIR...MIFFLIN...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...FULTON...CLEARFIELD...NORTHERN CENTRE...SOUTHERN
LYCOMING...CAMERON...CAMBRIA...POTTER...ELK AND NORTHERN CLINTON.

A WARM FRONT IS BRINGING WARM AND UNSTABLE AIR INTO THE WESTERN HALF OF
PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL CONTINUE TO FORM IN
THIS AREA THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
GUSTS ARE POSSIBLE WITH THE STRONGER STORMS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:27 PM EDTSevere Thunderstorm WarningCTPWarren63 min
Jun 4, 4:04 PM EDTSevere Thunderstorm WarningCTPMcKean56 min
Jun 4, 4:31 PM EDTSevere Thunderstorm WarningCTPElk59 min
Jun 4, 5:34 PM EDTSevere Thunderstorm WarningCTPClearfield56 min
Jun 4, 5:44 PM EDTSevere Thunderstorm WarningCTPMcKean61 min
Jun 4, 6:22 PM EDTTornado WarningCTPClearfield23 min
Jun 4, 6:44 PM EDTSevere Thunderstorm WarningCTPClearfield46 min
Jun 4, 7:50 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.